MAUDE Adverse Event Report: CAREFUSION, INC SAFE-T-CENTESIS TRAY 8FR X 16CM; THORACENTESIS TRAY

CAREFUSION, INC SAFE-T-CENTESIS TRAY 8FR X 16CM; THORACENTESIS TRAY
Model Number PIG1280T
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the customer that the shield is not retracting.Verbatim: blunt tip needle shield is supposed to retract and expose the needle, but the shield is not retracting.Occurred on (b)(6) at 12 o'clock and another (b)(6) at 1 o'clock.(b)(6) 2022: there were two separate incidents.The first one occurred on (b)(6).Here are the details from that incident.Patient needing a lvp.Resident md attempted lvp but after x2 attempts, was unable to access pocket despite providing large amount of pressure to needle and patient having roughly 13l of fluid in his abdomen.Following day upon discussion w/ another md, she noted same problem performing a paracentesis and noted that the blunt edge of the needle does not retract to a sharp needle when pressure is applied which is likely why reporters resident was unable to access the peritoneum.Lot # of para kit 0001434054.The second incident occurred on (b)(6).Here are the details from that incident.39 yo man with etoh/nash cirrhosis admitted with recurrent culture negative sbp.Tried to do repeat diagnostic paracentesis today and multiple kits contained faulty 8 fr safe-t-centesis catheter drainage devices.Patient safety issue for multiple reasons: 1.Providers are providing too much pressure to try to advance into the peritoneal space when it will not because it has a malfunctioning blunt tip.This could lead to injury of patients.2.Providers are not able to advance into peritoneal space so paracenteses aren't happening when they're needed.These kits may need to be pulled and replaced.The caldwell needles have had no issue and could be used instead.Reporters team went through multiple kits and they were defective.Description: there's a blunt tip that's a safety mechanism.It should retract and expose the needle if any pressure is applied.That allows you to advance your needle into the patient and then once it's in the abdominal cavity and there's no longer pressure on it, the blunt tip pops back out so you can drain fluid without an exposed needle (that could poke bowel or something else).That blunt tip in these kits does not retract with pressure, so the needle is never exposed and people are basically trying to jam a blunt tip pencil through a patient's abdominal wall.(b)(6) 2022: repeat attempts were needed for both which does carry a risk with it.One patient was delayed until the next day and subsequently decompensated though for unrelated reasons.Ons.
 
Additional Manufacturer Narrative
(b)(4) initial emdr submission.A follow up emdr will be submitted if additional information becomes available.
 
Event or Problem Description
It was reported by the customer that the shield is not retracting.Verbatim: blunt tip needle shield is supposed to retract and expose the needle, but the shield is not retracting.Occurred on 6/20 at 12 o'clock and another 6/18 at 1 o'clock 24jun2022: there were two separate incidents.The first one occurred on june 18th.Here are the details from that incident.Patient needing a lvp.Resident md attempted lvp but after x2 attempts, was unable to access pocket despite providing large amount of pressure to needle and patient having roughly 13l of fluid in his abdomen.Following day upon discussion w/ another md, she noted same problem performing a paracentesis and noted that the blunt edge of the needle does not retract to a sharp needle when pressure is applied which is likely why reporters resident was unable to access the peritoneum.Lot # of para kit 0001434054.The second incident occurred on june 20th.Here are the details from that incident.39 yo man with etoh/nash cirrhosis admitted with recurrent culture negative sbp.Tried to do repeat diagnostic paracentesis today and multiple kits contained faulty 8 fr safe-t-centesis catheter drainage devices.Patient safety issue for multiple reasons: 1.Providers are providing too much pressure to try to advance into the peritoneal space when it will not because it has a malfunctioning blunt tip.This could lead to injury of patients.2.Providers are not able to advance into peritoneal space so paracenteses aren't happening when they're needed.These kits may need to be pulled and replaced.The caldwell needles have had no issue and could be used instead.Reporters team went through multiple kits and they were defective.Description: there's a blunt tip that's a safety mechanism.It should retract and expose the needle if any pressure is applied.That allows you to advance your needle into the patient and then once it's in the abdominal cavity and there's no longer pressure on it, the blunt tip pops back out so you can drain fluid without an exposed needle (that could poke bowel or something else).That blunt tip in these kits does not retract with pressure, so the needle is never exposed and people are basically trying to jam a blunt tip pencil through a patient's abdominal wall.29jun2022: repeat attempts were needed for both which does carry a risk with it.One patient was delayed until the next day and subsequently decompensated though for unrelated reasons.
 
Additional Manufacturer Narrative
Pr 5453594 follow-up emdr for device evaluation: one photo and one physical sample of an 8fr veress safety needle was provided to our quality team for investigation.Functional testing was performed on the product, the safety introducer needle assembly gently loaded into the proximal end of the catheter drainage assembly.Ensure a complete engagement of the threaded valve hub and the safety introducer needle assembly to unlock the blunt obturator the blunt end retracted; therefore, the reported failure could not be verified.A review of the internal manufacturing device records and raw material history files for the reported lot number 0001434054 was performed and no recorded quality problems or rejections related to this incident were found.Product undergoes inspections during manufacturing, no issues related to the reported incident were identified, all procedural and functional requirements for product release have been met.Based on the available information we are not able to identify a root cause at this time.Scar was issued to the supplier.We appreciate you taking the time to bring this observation to our attention.Complaints received for this device and defect will continue to be monitored by our quality team for signs of emerging trends.

Brand Name
SAFE-T-CENTESIS TRAY 8FR X 16CM
Common Device Name
THORACENTESIS TRAY
Manufacturer (Section D)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer (Section G)
CAREFUSION, INC
400 east foster rd
mannford OK 74044
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key15007266
Report Number1625685-2022-00076
Device Sequence Number6856216
Product Code PXI
UDI-Device Identifier10885403108402
UDI-Public(01)10885403108402
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberPIG1280T
Device Catalogue NumberPIG1280T
Device Lot Number0001434054
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/21/2022
Supplement Date Received by Manufacturer12/01/2022
Initial Report FDA Received Date07/13/2022
Supplement Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown